Journal of Korean Endocrine Society 1998;13(4):617-621.
Published online January 1, 2001.
A Case of Methimazole Induced Agranulocytosis Complicated with Deep Neck Abscess.
Kwan Woo Lee, Sung Kyu Lee, Yun Suk Chung, Hyun Man Kim, Yoon Jung Kim, Eun Kyung Hong, Bong Nam Chae, Jin Ho Lee, Chang Young Ha, Joon Sung Park
Abstract
The thiourea derivatives, propylthiouracil and methimazole are in widespread use for the treatment of hyperthyroidism. The untoward side effects of these drugs are not infrequent and agranulocytosis is the most serious side effect them. We observed one case of methimazole induced agranulocytosis complicated by deep neck abscess. A 54-year-old woman was admitted because of fever, chilling and sore throat for 1 week. The symptom was developed after receiving methimazole 30mg daily day due to hyperthyroidism during last 3 months. Physical examination revealed hyperemic, enlarged tonsils and tender swelling of the right lower neck The peripheral blood total leukoeyte count was 1,500/mm' (absolute neutrophil count, ANC 9) and a peripheral blood smear revealed few neutrophil. The patient was administered G-CSF 2 mg/kg daily, and on the fifth day of hospitalization, fever subsided and ANC increased to 3,431. On the 11th day, fever developed again and the tenderness and swelling in both lower neck area were aggrevated. Computed tomography of the neck was performed, and revealed a large deep neck abscess. After pus aspiration and antibiotics therapy, the neck abscess was disappeared.
Key Words: Methimazole, Agranulocytosis, Neck Abscess


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2021 by Korean Endocrine Society.

Developed in M2PI

Close layer
prev next